Indiana, 2017

Hail in Indiana, May 18, 2017

May 18, 2017 · NWS IND · 2 events in 1 county or zone

Scattered thunderstorms moved east across southern portions of Indiana during the late afternoon hours of May the 18th. One of the storms intensified over Knox County dropping a combination of small and severe-sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Scattered thunderstorms moved east across southern portions of Indiana during the late afternoon hours of May the 18th. One of the storms intensified over Knox County dropping a combination of small and severe-sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 18, 3:38 PM EST, 1 hour 7 minutes earlier.

Area forecast discussion, May 18, 3:38 PM EST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
438 PM EDT Thu May 18 2017

.UPDATE...
Aviation sections updated

&&

.SYNOPSIS...
Issued at 240 PM EDT Thu May 18 2017

A frontal system will interact with instability and increasing
moisture and result in showers and thunderstorm chances through
Sunday. The best chances will be Saturday night and Sunday, when a
cold front will be moving across central Indiana from west to east.
High pressure will bring dry weather to the area by Sunday night,
but then there will be more thunderstorm chances starting overnight
Monday night as an upper system tracks southeast towards the lower
Great Lakes and Ohio Valley.

Above normal temperatures will persist through the weekend with
cooler temperatures in store next week.

&&

.NEAR TERM.../Tonight/
Issued at 240 PM EDT Thu May 18 2017

Radar was quiet over the area early this afternoon. A cold front
extended from northeastern Wisconsin to eastern Iowa. This front
will drop southeast across central Indiana tonight. The front and
any impulse ejected northeastward from the Four Corners upper low,
combined with plus 500 J/kg CAPES and increasing moisture, will
support isolated to scattered thunderstorms through the night along
and ahead of the front. Lack of low level jet precludes any higher
pops. The front is expected to stall over south central Indiana on
Friday.

With the front in the area, there will be a large temperature
gradient with blend overnight lows in the lower 50s northwest to mid
60s southeast looking good.

&&

.SHORT TERM.../Friday through Sunday/
Issued at 240 PM EDT Thu May 18 2017

The main focus for the short term will be on timing and coverage of
showers and thunderstorms through Sunday.

Models general agree on synoptic pattern and features. So, will
accept the blend.

An upper low over southern Colorado and northern New Mexico Friday
morning will makes it way north and northeastward to northern
Minnesota on Sunday as a ridge builds over the eastern states.
Meanwhile, a cold front will start off over southern Indiana on
Friday but should return north as a warm front Friday night and
Saturday. Finally, a cold front will sweep through the area
overnight Saturday night into Sunday.

Models have an upper wave ejected from the upper low move through
the area Friday afternoon from southwest to northeast. Thus, after
small morning pops along and south of the front, will keep the good
chance afternoon pops from the blend.

As the upper waves moves northeast of the area and sun sets, should
see a lull in convection Friday evening. However, the upper ridge
will move into eastern Indiana and western Ohio Friday overnight and
into Saturday and a modest low level jet will set up over west
central Indiana. This warrants higher pops overnight Friday night
into Saturday. The best combination of moisture and forcing will be
Saturday night and Sunday morning as the cold front moves in from
the west. In addition, upper jet dynamics will become a factor as
the area will be in the right rear quadrant of a 90 plus know 250
millibar jet. The activity will then be ending from west to east
behind the front Sunday afternoon.

With the front moving through, temperatures should only reach normal
highs in the lower and mid 70s per the blend. Prior to that, With
the cold front moving through tonight expected to stall over south
central Indiana, looks like there will be a decent temperature
gradient on Friday, with near normal highs in the lower 70s north of
the front and above normal highs in the upper 70s to around 80 south
of the front. With the front to the north, prefer above normal highs
in the upper 70s and lower 80s.

Plenty of instability for thunderstorms through the short term per
all the models. Also, Marginal Risks for severe storms from the
Storm Prediction Center look reasonable through Day3.

&&

.LONG TERM (Sunday night through Thursday)...

Issued at 153 PM EDT Thu May 18 2017

The initialization from Region will be used with rather high
confidence.

The deterministic models have differences, but arrive at similar
temperature and precipitation predictions.  This builds confidence
in today's forecast since no matter which model is right, the end
result should be about the same.

Possible temperature errors are 1-3 degrees, and possible POP
errors around 10 percent.

&&

.AVIATION /Discussion for the 182100Z IND Taf update/...

VFR Continues. Convection developing north and south of the taf
sites along boundaries. At this time...confidence too low to
include any prevailing mention with specific timing. Will continue
to monitor trends...however any TSRA that strikes a TAF site may
produce brief MVFR conditions.

Previous Discussion Below

(Discussion for 181800Z TAFs)...

Issued at 108 PM EDT Thu May 18 2017

A cold front moving through from the north will cause scattered
thunderstorms.  They will not be mentioned in the TAFs at this time
due to the low chance of occurrence at a given place and time. Any
storms may produce gusty winds or hail.

Clouds may be locally broken around 4 thousand feet until 22Z.
Otherwise ceilings will be 10 thousand feet or higher through at
least 06z, but then become MVFR behind the front. Ceilings should
return to VFR by early Friday afternoon. Expect VFR visibilities
outside storms.

Winds should stay southwest 15 knots with gusts to 25 knots this
afternoon, but fall rapidly toward sunset. Winds are going to veer
through the west to the northeast tonight into Friday, with speeds 5-
10 knots.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...MK
NEAR TERM...MK
SHORT TERM...MK
LONG TERM....JK
AVIATION...JK/JP
Hazardous weather outlook, May 18, 3:16 AM EST, 13 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
416 AM EDT Thu May 18 2017

INZ021-028>031-035>049-051>057-060>065-067>072-191000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
416 AM EDT Thu May 18 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Scattered strong thunderstorms. An isolated severe storm is
possible.

Hazard: Gusty winds...hail...brief heavy rainfall and cloud to
ground lightning.

Timing: Any time today or tonight but best chances for storms will be
this afternoon and evening.

Discussion: Scattered showers and thunderstorms will be possible
within a warm and unstable airmass today...continuing tonight as a
cold front moves into the area from the north.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Outlook: Showers and thunderstorms are possible at times Friday
through the weekend, as well as next Tuesday and Wednesday. Isolated
severe storms are possible on Friday and Saturday, mainly during the
afternoon and evening hours. Heavy rainfall is also possible over
the weekend.

Discussion: Chances for showers and thunderstorms are possible
through the weekend with the greatest threats coming Saturday and
Sunday as a frontal boundary oscillates over the Ohio Valley. The
arrival of low pressure into the Great Lakes will bring the next
chance for showers and thunderstorms Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Ryan

The radar

The Evansville,IN radar (KVWX), 35 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Knox

When
May 18, 4:45 PM EST to 4:47 PM EST
Where
Knox County, 2.14 mi SSW of St Thomas
Measured
1 in hail
Reported by
Public
Coordinates
38.550, -87.560

Hail, Knox

When
May 18, 4:57 PM EST to 4:59 PM EST
Where
Knox County, 1.76 mi WNW of Purcell
Measured
0.75 in hail
Reported by
Public
Coordinates
38.610, -87.550

This report was relayed by the Knox County Emergency Manager.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702534, 702537.